The main symptom of Stevens-Johnson syndrome is the formation of dusky-red painful patches, which lead to extensive skin blistering and peeling. The top layer of the skin, called the epidermis, detaches from the second layer of skin, called the dermis.

In this article, we describe the symptoms of Stevens-Johnson syndrome and explain the causes and treatment options.

Overview

a doctor discussing Stevens-Johnson syndrome with two patients.
If a person has symptoms of Stevens-Johnson syndrome, they should speak with their doctor immediately.

The first description of Stevens-Johnson syndrome occurred in 1922 when two physicians — Albert Stevens and Frank Johnson — evaluated the symptoms of an unknown condition in two young boys and published a report on the condition.

As a result of their work, people named the condition Stevens-Johnson syndrome.

Stevens-Johnson syndrome is similar to toxic epidermal necrolysis. Experts consider them to be on the same disease spectrum, with Stevens-Johnson syndrome being a less severe form than toxic epidermal necrolysis.

If a person's symptoms affect less than 10% of their body surface, they have Stevens-Johnson syndrome, while those who have patches on more than 30% of their body surface have toxic epidermal necrolysis.

In cases where the symptoms affect 10–30% of the body surface, experts consider this to be an overlap between Stevens-Johnson syndrome and toxic epidermal necrolysis.

People with Stevens-Johnson syndrome require treatment in a hospital due to the life threatening complications of the condition. These include sepsis, scarring of mucosal surfaces (such as the eyes and genital region), multiple organ failure, and the risk of severe disturbances in body temperature, hydration status, and other bodily functions.

Symptoms

The initial symptoms of Stevens-Johnson syndrome are general rather than specific. These symptoms include:

  • fever
  • flu-like symptoms
  • a cough
  • body aches
  • a general feeling of being unwell

After 1–3 days, people will notice a red or purple rash forming on the body. It often starts on the face and chest. The rash will eventually turn into blisters that rupture easily, and the skin will begin to peel.

Doctors describe the skin of people with Stevens-Johnson syndrome as resembling skin that has sustained a significant burn.

People with Stevens-Johnson syndrome will develop painful, raw areas of skin. The rash and blistering may involve other areas, such as the:

  • eyes
  • mouth
  • throat
  • genitalia

People may experience pain in the eyes and genitals and have difficulty swallowing, breathing, and urinating.

People who experience symptoms in their eyes may develop long term complications, such as vision loss or severe scarring around the eyes. However, eye doctors agree that early intervention can help minimize or prevent these complications.

More than 50% of people with Stevens-Johnson syndrome will experience complications affecting their vision.

Sometimes, the condition may spread to the intestines, potentially causing digestive symptoms. People may experience diarrhea and black or tar-like stools.

Pictures

graphic warning

Steven Johnson syndrome with the inflammation of the lips. Image credit: Tessa Bennet, 2019
Image credit: Tessa Bennet, 2019 Stevens-Johnson Syndrome affecting the eye. Image credit: Jonathan Trobe, M.D., University of Michigan Kellogg Eye Center, 2009
Image credit: Jonathan Trobe, M.D., University of Michigan Kellogg Eye Center, 2009 steven johnson syndrome affecting the face. Image credit: Dr. Thomas Habif, 2011
Image credit: Dr. Thomas Habif, 2011 Mucosal desquamation in a person with Stevens–Johnson syndrome. Image credit: 	James Heilman, MD, 2011
Image credit: James Heilman, MD, 2011

Treatment

People with Stevens-Johnson syndrome need to receive treatment in the hospital, often in an intensive care unit, burn unit, or dermatology unit.

Doctors will first want to identify whether a particular medication is causing Stevens-Johnson syndrome and discontinue its use as soon as possible. They may advise a person to stop taking all nonessential medications.

Doctors treat people with Stevens-Johnson syndrome with supportive care and medications.

Supportive care may include:

  • extensive wound care
  • pain management
  • fluid and nutrition supplementation
  • respiratory support
  • eye care
  • genital care
  • keeping the room temperature between 86.0°F and 89.6°F
  • monitoring the skin for infections

For wounds that appear in the mouth, doctors may recommend a disinfectant mouthwash. If the condition is affecting other areas, such as the eyes or genitalia, specialists will play a role in the person's care.

Medications for treating Stevens-Johnson syndrome may include:

  • pain relievers to lessen discomfort
  • topical steroids to reduce inflammation
  • antibiotics for infection control

Doctors may prescribe pain relievers to some people with excessive pain. However, some pain relievers cause Stevens-Johnson syndrome.

What is causing my rash?What is causing my rash?Rashes can vary in appearance and severity. Learn more about different types of rash and their causes.Read now

Immune-related treatments

Sometimes, doctors treat Stevens-Johnson syndrome with immunomodulatory agents, such as glucocorticoids, immunosuppressants, intravenous immunoglobulins, or a combination of these.

There is little consensus on the most effective treatment for Stevens-Johnson syndrome, but depending on the characteristics of the person, some doctors suggest that the off-label use of oral cyclosporine with or without eternacept is the superior treatment strategy.

Not all doctors will prescribe glucocorticoids because some believe that they may:

  • increase the risk of infections
  • delay the regrowth of the skin
  • prolong the hospital stay
  • cause a higher rate of death

Doctors generally agree that more research is necessary before they can recommend glucocorticoid therapy for people with Stevens-Johnson syndrome.

The use of intravenous immunoglobulins is still controversial.

Causes

The leading cause of Stevens-Johnson syndrome is the use of certain medications, but some people suggest that it is possible to get Stevens-Johnson syndrome from infections.

Researchers also agree that people may have other currently unknown risk factors for developing Stevens-Johnson syndrome.

Doctors must find the cause of Stevens-Johnson syndrome for each person. If the cause is a drug, they will need to discontinue the drug immediately. People who develop Stevens-Johnson syndrome from an infection will need to take appropriate antibiotic medication.

Medications

Some drugs that may cause Stevens-Johnson syndrome include:

  • allopurinol (Zyloprim)
  • some cough and cold medications
  • antiepileptic drugs, including carbamazepine (Tegretol), lamotrigine (Lamictal), and phenytoin (Dilantin)
  • pain relievers, especially the class of nonsteroidal anti-inflammatory drugs called oxicams
  • cancer therapies
  • antibiotics, such as penicillin and sulfonamide drugs
  • nevirapine (Viramune)

Infections

Certain infections, such as mycoplasma pneumoniae, may cause or have an association with Stevens-Johnson syndrome.

Risk factors

a man in hospital with his smiling son sat next to him.
People may be more at risk of Stevens-Johnson syndrome if they have a family history of the condition.

Some people are more at risk than others of developing Stevens-Johnson syndrome. Factors that increase a person's chance of developing Stevens-Johnson syndrome may include having:

  • HIV
  • cancer
  • a weakened immune system
  • a personal or family history of Stevens-Johnson syndrome or toxic epidermal necrolysis
  • a specific variation of one of the HLA genes

The incidence of Stevens-Johnson syndrome and toxic epidermal necrolysis is approximately 100 times higher among people with HIV than among those not living with this condition.

Outlook

Stevens-Johnson syndrome is a severe skin condition that can develop in response to certain medications or infections. People with Stevens-Johnson syndrome require immediate medical attention.

Doctors treating people with Stevens-Johnson syndrome will provide supportive care and make sure that the skin does not become infected.

They will also either stop the medication responsible for the syndrome to prevent the condition from worsening or treat the infection that has caused the disorder.

Despite the many treatment options, people can die from Stevens-Johnson syndrome. Individuals with more severe forms of Stevens-Johnson syndrome have higher mortality rates. Older adults and people with other underlying medical conditions also have a higher risk of dying.


Source: Medicalnewstoday.com

JUST IN